Son Can No Longer Take any AP's or Stimulants
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Son Can No Longer Take any AP's or Stimulants


My son is 7 years old. He was diagnosed with ADHD at age 3 then BP and ODD at age 5 1/2. He was in acute care last fall b/c of med problems. He started with full body movements that could not be stopped. At that time he was on foclin 30mg,risperdal 2 or 3mg (can't remember and i don't have my med list by me), and I think depakote. Well anyways he started with the eyes rolling back and his mouth on one side down. Kinda like a stroke. So his pdoc stopped the risperdal and it got worse. He started with the full body movements. Not your typical eps. He reminded me of someone with severe parkinsons. So his neorologist said to put him back on the risperdal and put him in acute care, so I did. He was there for 30 days. Got out was so-so. Put in residental care in Feb. and was there for 7 1/2  months. He just got out at the end of Sept. Now he can't take any AP's or stimulants. So my question is why this would happen. He did so good on them until last fall when all this started.

Thanks
Jill    
 

Dear Jill --
I am very sorry to hear how this has gone for your son, and you. All the more so because this is so obviously complex, I fear I have little to offer. I am glad that you understand about typical "extrapyramidal symptoms" (EPS) -- which is not easy to learn about -- and how that was an important consideration in this series of events.

The fact that someone has recommended that he not take any more antipsychotics, or stimulants, suggests that the conclusion (at least that person's conclusion) was that the problem had something to do with your son's dopamine system. Perhaps that doctor has a particular syndrome in mind leading to this recommendation, or perhaps it is simply based on the fact that both of these medications affect that neurotransmitter.

I hope things go more smoothly from here --
Dr. Phelps



Published December, 2007
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?